Alert archive / Montana / River Flood Warnings in 2011

River Flood Warning 6, NWS Billings, MT

May 23, 2011Park County, Montana

NWS Billings, MT issued this river flood warning at May 23, 2011, 10:06 AM MDT for Park County, Montana. It took effect at May 25, 2011, 12:15 PM MDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
May 23, 2011, 10:06 AM MDT (16:06 UTC)
In effect from
May 25, 2011, 12:15 PM MDT
Expired
May 26, 2011, 12:48 PM MDT
In force
25 hr
Issued by
NWS Billings, MT
Flood severity
Minor

County Park County, MT

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shields River near Livingston (SLDM8).

Minor stage
5.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06195600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this river flood warning went out at May 23, 3:43 AM MDT, 6 hours 23 minutes earlier.

Area forecast discussion, May 23, 3:43 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MDT MON MAY 23 2011

.SHORT TERM...VALID FOR TDY AND TUE...

SIGNIFICANT CONCERNS IN THE COMING DAYS AS ANOTHER STORM SYSTEM
WILL TRACK OVER WYOMING AND NORTHERN COLORADO RESULTING IN AN
INCREASING CHANCE OF RAIN AND THUNDERSHOWERS ACROSS OUR FORECAST
AREA. FIRST CONCERN IS SIMPLY RAIN ON TOP OF SATURATED/FLOODED
GROUND...THEN THE POSSIBILITY OF LOCAL HIGH RAINFALL RATES WITH
THUNDERSHOWERS WHICH COULD LEAD TO FLASH FLOODING...AND THIRDLY
THE SNOW LEVELS LOOK RELATIVELY HIGH WITH THIS SYSTEM WHICH MEANS
AN INCREASED THREAT OF RAIN ON SNOWPACK LEADING TO ACCELERATED
SNOWMELT. WE WILL FOCUS ON THESE MESSAGES IN OUR PRODUCTS THE NEXT
FEW DAYS AS APPROPRIATE. OVERALL...FLOODING ISSUES WILL CONTINUE
AND MAY WORSEN IN SOME CASES. 1 TO 2 INCHES OF RAINFALL POSSIBLE
IN THE CORRIDOR FROM HARLOWTON DOWN INTO BROADUS TODAY THROUGH
TUESDAY NIGHT...WITH HIGHER AMOUNTS AGAIN A POSSIBILITY IN THE
UPSLOPE AREAS OF THE BEARTOOTH FOOTHILLS...PRYORS AND BIG HORNS.
HOWEVER...THERE IS A LITTLE MORE UNCERTAINTY REGARDING THE
FORECAST PRECIP FROM THE MODELS AT THIS TIME AS OVERALL Q VECTOR
FORCING AND ISENTROPIC LIFT NOT NEARLY WHAT THE LAST SYSTEM
PRODUCED.

FORECAST CHANGES FROM PREVIOUS...RAISED POPS ESPECIALLY FOR
TUESDAY AND TUESDAY NIGHT ACROSS MAINLY WESTERN AND SOUTHERN
ZONES.

HYDRO CONCERNS...IT APPEARS AT THIS TIME THE LITTLE BIG HORN NEAR
HARDIN HAS RISEN THROUGH THE NIGHT HITTING A NEW RECORD STAGE OVER
12 FT. THE PREVIOUS RECORD STAGE WAS 11.8 FT WHICH OCCURRED IN
1960. OTHER RIVER POINTS TRENDING AS EXPECTED. MUSSELSHELL AT
HARLOWTON JUST UNDER FLOOD STAGE BUT SEEMS TO BE CRESTING AT THIS
TIME. SHIELDS RIVER NEAR LIVINGSTON APPEARS TO BE CRESTING JUST AT
OR A LITTLE UNDER FLOOD STAGE. MOST RURAL AREAS STILL EXPERIENCING
SIGNIFICANT ISSUES WITH FLOODED AND WASHED OUT ROADS. INTERSTATE
90...HIGHWAY 212 AND 314 IN BIG HORN ARE CLOSED.

TODAY THROUGH TUESDAY...OUR REGION IS IN BETWEEN UPPER LOW TO THE
EAST AND UPPER LOW OVER THE PACIFIC NORTHWEST PLACING US IN A
QUASI DEFORMATION ZONE. LOW LEVEL CONVERGENCE WILL PRODUCE SHOWERS
OVER OUR WEST AND SOUTH WITH SOME THUNDERSTORMS POSSIBLE. ENERGY
FORM THE PACIFIC NW WILL PUSH INTO THE CENTRAL ROCKIES TONIGHT
AND THE CIRCULATION WILL TAP MOISTURE OVER THE MIDWEST TO WRAP
AROUND INTO OUR REGION TUESDAY. SEVERAL IMPULSES LIKELY TO TRACK
AROUND THE UPPER LOW INTO SOUTHERN MONTANA. STRONG JET UNDERNEATH
THIS UPPER LOW CARRIES IT INTO THE MIDWEST BY WEDNESDAY MORNING
RESULTING IN A DECREASING CHANCE OF PRECIP BY SUNRISE WEDNESDAY. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

UNFORTUNATELY...THE EXTENDED PERIOD IS TRENDING TOWARD A MORE
ACTIVE SOLUTION. A COMPACT UPPER LOW WILL MOVE ACROSS THE REGION
THURSDAY - EARLY FRIDAY. THUNDERSTORM POTENTIAL EXISTS THURSDAY
AFTERNOON/EVENING WITH RAIN CONTINUING OVERNIGHT. THE GFS IS
ADVERTISING ANOTHER DEEP UPPER-LOW FOR THE WEEKEND. THIS FEATURE
HAS BEEN PRESENT FOR A NUMBER OF RUNS AND HAS TRENDED SOUTH
TOWARD THE CWA. IN CONTRAST...THE ECMWF DEPICTS FAIRLY ZONAL FLOW
DURING THIS TIME. THE CURRENT TRACK OF THIS SYSTEM PRODUCES THE
HEAVIEST PRECIP OVER THE EASTERN HALF OF THE CWA SATURDAY NIGHT.
HEAVY PRECIP THEN SHIFTS OVER NORTHERN MONTANA FOR SUNDAY-MONDAY.
COOLED TEMPERATURE FORECASTS DOWN THROUGH MUCH OF THE EXTENDED
PERIOD. BRS

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
GENERALLY WEST OF A BILLINGS TO SHERIDAN LINE. PATCHY FOG HAS
BEEN REPORTED OVER THE EASTERN ZONES AND MAY IMPACT KBHK...KMLS
AND KBIL. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING...MAINLY FROM KBIL WEST. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 065 048/057 046/060 046/064 044/064 045/063 046/061
    5/T 48/T    53/T    14/T    63/W    23/W    32/W
LVM 064 044/055 041/060 042/061 037/062 040/061 038/057
    6/T 47/T    64/T    16/T    42/W    23/W    33/W
HDN 069 048/064 047/062 046/066 044/064 046/065 046/063
    5/T 48/T    63/T    14/T    53/W    23/W    32/W
MLS 068 049/061 047/063 047/067 046/061 046/064 049/063
    3/T 24/T    32/T    13/T    53/W    13/W    32/W
4BQ 068 048/060 047/061 046/067 045/061 044/065 047/063
    3/T 47/T    63/T    13/T    53/W    13/W    33/W
BHK 065 047/059 044/061 045/062 044/059 044/062 048/061
    3/T 13/T    22/T    12/T    54/W    13/W    32/W
SHR 064 045/059 045/058 043/066 042/060 042/064 043/061
    4/T 47/T    75/T    14/T    53/W    23/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 5:06 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
506 AM MDT MON MAY 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-241115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
506 AM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY INTO THE EVENING AND MAY
EXASPERATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS
NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO
MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SOME THUNDERSTORMS WILL INCREASE TUESDAY AND TUESDAY
NIGHT AND MAY EXASPERATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS RUNNING
HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE EXTREME
CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER
COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:52 AM MDTFlood WatchBYZBig Horn, Carbon, Golden Valley, Musselshell, Park, Rosebud and 5 more48 hr
May 23, 10:41 AM MDTAreal Flood WarningBYZYellowstone27 hr
May 23, 11:10 AM MDTAreal Flood WarningBYZGolden Valley, Musselshell, Wheatland26 hr
May 23, 2:37 PM MDTAreal Flood WarningBYZCarbon, Stillwater, Sweet Grass3 days
May 23, 2:50 PM MDTAreal Flood WarningBYZPowder River72 hr
May 23, 3:39 PM MDTFlash Flood WarningBYZStillwater2 hr
May 23, 4:06 PM MDTFlash Flood WarningBYZBig Horn3 hr

Nearby

River Flood Warnings in Montana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.